Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 5, 2011, 4:23 PM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2011, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 5, 2011, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
Counties Fayette County, AL, Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930
WWUS84 KBMX 052123
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 5 2011
ALZ011>015-052215-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
423 PM CDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...WESTERN
WALKER...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 515 PM CDT...
AT 419 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS BETWEEN HALEYVILLE AND FAYETTE...AND A LINE OF
GUSTY WINDS ASSOCIATED WITH ADDITIONAL THUNDERSTORMS MOVING INTO
LAMAR COUNTY. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AROUND 35
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
HAMILTON...
VERNON...
MILLPORT...
HALEYVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3420 8819 3432 8773 3430 8736 3362 8742
3360 8746 3361 8763 3358 8763 3358 8767
3353 8766 3352 8769 3354 8828
TIME...MOT...LOC 2121Z 296DEG 31KT 3389 8819
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:39 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 5, 2:39 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 239 PM CDT FRI AUG 5 2011 .DISCUSSION... A MUCH SLOWER START TO ANY CONVECTION THIS AFTERNOON. ALMOST TOOK THE RAIN CHANCES TOTALLY OUT BEFORE THIS WRITING...BUT OPTED TO KEEP THEM IN WITH THE DEVELOPMENT IN THE HIGHER ELEVATIONS IN THE NORTHEAST AS WELL AS THE SHOWERS AND THUNDERSTORMS TO THE NORTHWEST OF THE AREA. FOR THE REST OF THE AFTERNOON AND THEN EVENING THE MAIN FOCUS WILL NEED TO BE IN NORTHWESTERN PORTIONS OF THE AREA AS THE SHOWERS AND THUNDERSTORMS APPROACH THE AREA. WOULD EXPECT SEVERAL BOUNDARIES TO PUSH THROUGH THE AREA RESULTING IN INCREASED CHANCES HERE THROUGH AT LEAST 8 PM IF NOT UNTIL MIDNIGHT. THROUGH 7PM CORFIDI VECTORS CONTINUE TO INDICATE THAT ACTIVITY WILL MOVE SOUTHEAST TOWARD THE AREA...WHILE THE OVERALL SPEED WILL INCREASE OVER THE NEXT FEW HOURS WITH THE INCREASING DEPTH OF A COLD POOL. BY 10PM...THESE VECTORS INDICATE THAT THE FLOW WILL START TO MOVE MORE SOUTH AND EVENTUALLY SOUTHWEST...AS WELL AS A DECREASE IN SPEED. SO WILL REALLY NEED TO MONITOR WHERE THE STORMS ARE AT DURING THESE TIME FRAMES AS TO THE OVERALL EXTENT OF THE FORECAST. THESE VECTORS MAKE SENSE IN REGARDS TO THE OVERALL FLOW...SINCE THE RIDGE CONTINUES TO RETROGRADE TO THE WEST...ALLOWING THE FLOW TO WRAP AROUND THE PERIPHERY OF THE RIDGE. AT THE SAME TIME A TROUGH WILL BEGIN TO BUILD SOUTHWARD INTO THE AREA. MODELS ARE HINTING THAT THIS TROUGH MAY BE STRONG ENOUGH TO GRASP THE CONVECTION IN MISSISSIPPI TONIGHT AND SLIDE IT ACROSS THE THE NORTHERN PORTIONS OF THE AREA LATE TONIGHT INTO SATURDAY MORNING. SO THE QUESTION WILL BE WHICH FLOW WILL BE STRONGER. DECIDED TO INCLUDE LIKELY POPS FOR THE NORTHWEST THROUGH MIDNIGHT...THEN CHANCE POPS ACROSS THE NORTH AND WEST...WITH SLIGHT CHANCE ACROSS THE SOUTHEAST AFTER MIDNIGHT. AS WE MOVE INTO THE WEEKEND THIS TROUGH WILL BEGIN TO BE THE MAIN PLAYER IN OUR WEATHER...KEEPING RAIN CHANCES ON THE HIGHER SIDE DURING THE DAYS. MODELS CONTINUE TO SHOW A BOUNDARY OR UPPER LEVEL FEATURE SLIDING THROUGH SUNDAY AND STALLING OUT OVER CENTRAL ALABAMA. NUMEROUS SHORTWAVES WILL SLIDE ALONG THE BASE OF THE TROUGH THROUGH THE MIDDLE OF NEXT WEEK. WITH THIS IN MIND BASICALLY WENT WITH ABOVE NORMAL RAIN CHANCES IN THE HIGH CHANCE CATEGORY DURING THE DAYS AND SLIGHT CHANCES THROUGH THE EVENING HOURS. TEMPERATURES WILL BE CLOSE TO NORMAL FOR THE REST OF THE PERIOD. WE COULD SEE SEVERAL DAYS BELOW NORMAL...JUST DEPENDING ON THE CLOUD COVER AND RAIN COVERAGE FOR THAT DAY. && .AVIATION... 12Z TAF DISCUSSION. MAIN AVIATION CONCERN THROUGH THE PERIOD WILL CENTER AROUND AFTERNOON CONVECTION. THERE IS PLENTY OF UNCERTAINTY IN THE AMOUNT AND PLACEMENT IN COVERAGE FOR THIS AFTERNOON...AS IT IS APPARENT THAT MOST OF THE NUMERICAL GUIDANCE DOES NOT HAVE A HANDLE ON THE SETUP. WITH THE UNCERTAINTY IN PLACE...DECIDED TO GO WITH VCTS AND SHRA THIS AFTERNOON AT THE NORTHERN SITES...WHILE ONLY CARRYING CB AT MGM AND TOI. THESE MAY HAVE TO BE AMENDED...BUT AT THE VERY LEAST WILL HAVE TO BE UPDATED WITH PREVAILING BY 18Z IF NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 90 74 92 74 / 40 40 20 40 20 ANNISTON 74 92 75 93 75 / 30 40 30 40 20 BIRMINGHAM 77 93 76 94 76 / 40 40 20 40 20 TUSCALOOSA 78 95 76 96 78 / 50 50 20 40 20 CALERA 76 92 75 94 76 / 30 40 30 40 20 AUBURN 75 92 75 92 76 / 20 40 30 50 20 MONTGOMERY 77 94 77 94 78 / 20 40 30 50 20 TROY 74 94 75 93 76 / 20 40 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/58
Hazardous weather outlook, Aug 5, 12:48 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1248 PM CDT FRI AUG 5 2011 ALZ011>015-017>050-060300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1248 PM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE FROM 2 PM UNTIL 8 PM...MAINLY WEST OF I-65. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 4:23 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 5 2011
ALZ011>015-052215-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
423 PM CDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...WESTERN
WALKER...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 515 PM CDT...
AT 419 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS BETWEEN HALEYVILLE AND FAYETTE...AND A LINE OF
GUSTY WINDS ASSOCIATED WITH ADDITIONAL THUNDERSTORMS MOVING INTO
LAMAR COUNTY. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AROUND 35
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
HAMILTON...
VERNON...
MILLPORT...
HALEYVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3420 8819 3432 8773 3430 8736 3362 8742
3360 8746 3361 8763 3358 8763 3358 8767
3353 8766 3352 8769 3354 8828
TIME...MOT...LOC 2121Z 296DEG 31KT 3389 8819
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:02 PM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Aug 4, 7:15 PM CDT | Special Weather Statement | BMX | Sumter | 45 min |
| Aug 5, 4:28 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Aug 5, 4:56 PM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 5, 5:13 PM CDT | Special Weather Statement | BMX | Pickens, Walker | 47 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.